Texas, 2023

Drought in Texas, August 15 to 31, 2023

August 15 to 31, 2023 · NWS EWX · 1 event in 1 county or zone

The hot, dry summer continued this month. Nearly all of South Central Texas had less than normal rainfall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The hot, dry summer continued this month. Nearly all of South Central Texas had less than normal rainfall. Most of the area northeast of a line from Kerrville to Karnes City received less than 25% of normal, and for most of our counties the drought worsened. Frio and Edwards went into Severe (D2) drought. Atascosa, De Witt, Gonzales, Karnes, and Wilson went into Extreme (D3) drought from less than D2. Fayette and Lavaca went from less than D2 to Exceptional (D4) drought. Bexar, Caldwell, Guadalupe, Bastrop, and Lee went from D2 to D4. Real and Medina went from D2 to D3. Bandera, Blanco, Burnet Comal, Hays, Llano, Travis, and Williamson went from D3 to D4. Uvalde remained in D2. Gillespie, Kendall, and Kerr remained in D4. Area reservoirs continued to drop. Medina Lake dropped 1.2 feet and was 85.9 feet below normal conservation pool level. Lake Buchanan fell 3.9 feet to 26.1 feet below normal. Lake Travis was down 3.9 feet to 49.6 feet below normal. Canyon Lake dropped 2.1 feet to 16.9 feet below normal. The Edwards Aquifer actually rose 0.7 feet but was still 31.3 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg and Kerrville Stage 4, Llano and Georgetown Stage 3, San Antonio, Universal City, New Braunfels, and Austin Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Nueces, Frio, Medina, Guadalupe, and upper Colorado Rivers, and below normal (10%-24%) on the San Antonio and lower Colorado Rivers. All of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 14, 11:21 PM CST, 39 minutes earlier.

Area forecast discussion, Aug 14, 11:21 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1221 AM CDT Tue Aug 15 2023

...New AVIATION...

.UPDATE...
Issued at 936 PM CDT Mon Aug 14 2023

We allowed the Excessive Heat Warning and Heat Advisory products to
expire at 9 PM CDT as temperatures and heat index values dropped
below criteria. Also, the Fire Danger Statement product was allowed
to expire at 9 PM CDT.

A weak frontal boundary is pushing across the Hill Country. Latest
observations out of the Burnet Municipal Airport are showing a wind
shift from the north-northeast with gusts up to 21 mph within the
last 30 minutes. The temperature went from 95 degrees at 855 PM CDT
to 91 degrees at 915 PM CDT. So a bit of a cooler airmass spreading
across the local area tonight. Latest HRRR shows no rain across the
local area the rest of tonight into Tuesday morning.

A bit cooler on Tuesday due to the boundary lingering around but
still hot with heat headlines in effect from noon time. A few
showers and even a thunderstorm could occur along the Rio Grande and
south of San Antonio during the afternoon along and ahead of the
boundary.

&&

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 252 PM CDT Mon Aug 14 2023

(Tonight through Tuesday Night)

Synopsis: Upper level ridging will remain prominent through the
duration of the short term period. Currently evident to our north, a
cold front remains forecast to approach our Hill Country and
southern Edwards Plateau zones early this evening. Isolated
thundershowers remain possible over these areas as this occurs,
though most locations will remain dry. The boundary will continue to
sag south through the area tonight, and will likely extend from the
Rio Grande Plains east-southeast into the Coastal Plains by tomorrow
morning. Forward progress will be hindered moving into Tuesday
afternoon, thanks to southeasterly winds in the Rio Grande Valley
and the Coastal Bend. With the front stalled in the vicinity,
showers and thunderstorms will thus be possible once more on Tuesday
afternoon from the Rio Grande Plains southeast into the Coastal
Plains. Coverage may be a touch higher than that observed later
today, although widespread/meaningful rainfall continues to appear
unlikely in any activity. Post-frontal northerly winds will allow
slightly cooler air to filter into South-Central Texas tomorrow
afternoon, particularly over Hill Country and the I-35 Corridor.
Heat headlines will thus expire this evening in these locations.
Elevated to near critical fire weather conditions will continue
through the duration of the period, with Fire Danger Statements in
effect during the afternoon hours. Please refer to the Fire Weather
section below, as well as today's Fire Weather Planning Forecast,
for additional details.

Rest Of Today: Evident in satellite imagery over the last 60-90
minutes, cumulus development has commenced along the approaching
cold front from San Angelo northeast toward Stephenville. It's
likely that some of said cumulus will mature into showers &
thundershowers with continued surface heating, though it remains
uncertain if any of this activity will reach our far northern zones
as the boundary continues to drift south. Have continued to carry
slight chance PoPs over far northern zones through the mid-evening
hours, though most locations are likely to stay dry. With slightly
cooler temperatures forecast behind the front on Tuesday, heat
headlines will be allowed to expire over Hill Country and portions
of the I-35 Corridor at 9 PM.

Tomorrow: Isolated to widely scattered showers and thunderstorms
will be possible from the Rio Grande Plains southeast into the
Coastal Plains during the afternoon hours near/just north of the
stalled surface front. 12Z CAM guidance depicts slightly greater
convective coverage relative to today, likely due to enhanced
surface convergence from both the remnant frontal zone and the
advancing sea breeze. Coverage will nevertheless remain widely
scattered at-best, with many areas once again missing out on any
precipitation. Temperatures will remain elevated enough primarily
over the Coastal Plains to support additional heat headlines. Have
issued a Heat Advisory approximately along/south of I-10 from
Fayette County east into Bexar County, as well as in Frio and Medina
Counties between noon and 9 PM given forecasted 103 to 104 degree
high temperatures. Continue to practice proper heat safety in these
areas.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 252 PM CDT Mon Aug 14 2023

The weak front influencing the short term period should dissipate
into Wednesday. This yields to the return of a more southerly flow
at the surface and across the low-levels. The temperatures will
respond by warming a few degrees higher on Wednesday compared to
Tuesday. Additionally, low end rain chances also lower with any
stray shower confined to our western/southern areas. Thursday and
Friday then host our hottest temperatures of the week as the mid-
level ridge moves eastward and becomes centered from the Texas
panhandle into Arkansas. Temperatures could reach into the 103 to
108 degree range and additional heat headlines are very likely,
including returning Excessive Heat Warnings. No rain will be
expected with mostly sunny skies and low humidity levels through
each afternoon. The southerly winds increase slightly as well and
will result in some worsening fire weather concerns for late in the
week. Refer to the fire weather section down below for additional
details.

The weekend remains abnormally hot but as the center of the mid-
level ridge shifts northeastward into the Midwest, afternoon high
temperatures across the area may help to slowly shave off a few
degrees. Additionally, could not rule out for an isolated shower
along the seabreeze into our coastal plain counties. A glimmer of
hope for some slight relief in the heat and rainfall department
could arrive early next week as an inverted/surface trough could
approach the region from the Gulf underneath the strong mid-level
ridge centered over the Midwest. Will introduce slight chance to
chance PoPs for most of the region Monday with slightly cooler
afternoon highs.

&&

.AVIATION...
(06Z TAFS)
Issued at 1207 AM CDT Tue Aug 15 2023

VFR conditions are expected through the forecast period. A weak
frontal boundary will bring a wind shift overnight to the I-35
terminals, with modest 6-12 kt NNE to NE flow through the day
Tuesday. Winds will be primarily due E at DRT and will shift to E at
KSSF/KSAT after 00Z Wednesday. There is a very low chance for a pop
up shower/storm at KDRT between 20Z today and 02Z Wednesday, but
coverage is expected to be low and for the time being there is no
precip mentioned in the TAF.

&&

.FIRE WEATHER...
Issued at 252 PM CDT Mon Aug 14 2023

Weaker wind speeds across the region this afternoon and tomorrow
will allow for an overall reduction out of the critical fire weather
conditions, however, with the low RH in place and dry to extremely
dry fuels fire weather conditions will be elevated to near-critical.
A Fire Danger Statement remains in effect through 9 PM this evening
across all of South-Central Texas. A Fire Danger Statement has also
been issued between noon and 9 PM Tuesday over the entirety of the
region given similar meteorological conditions and even drier fuels
behind the cold front. Southerly flow will increase once more from
Wednesday through the end of the week, which may support the re-
introduction of Red Flag Warnings across portions of the area.
Residents across all of South Central Texas are urged to continue to
exercise extra care with any outdoor activities that could
inadvertently ignite wildfires.

&&

.CLIMATE...
Issued at 252 PM CDT Mon Aug 14 2023

Record High Temperatures

                    8/14  8/15  8/16  8/17  8/18
Austin Camp Mabry   107   107   107   107   109
Austin Bergstrom    105   105   104   105   104
Del Rio             107   108   107   109   107
San Antonio         104   104   103   104   105

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry             102  74 104  75 /  10   0   0   0
Austin Bergstrom Intl Airport 102  73 103  74 /  10   0   0   0
New Braunfels Muni Airport    103  75 104  74 /  10  10  10   0
Burnet Muni Airport           100  72 101  75 /  10   0   0   0
Del Rio Intl Airport          104  81 106  81 /  20  20  10   0
Georgetown Muni Airport       100  72 101  76 /  10   0   0   0
Hondo Muni Airport            103  76 105  75 /  10  10  10   0
San Marcos Muni Airport       103  72 104  73 /  10   0  10   0
La Grange - Fayette Regional  103  73 103  73 /  20  10  10   0
San Antonio Intl Airport      102  78 104  77 /  10  10  10   0
Stinson Muni Airport          104  79 105  77 /  10  10  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 9 PM CDT this evening for Atascosa-
Bexar-Caldwell-De Witt-Fayette-Frio-Gonzales-Guadalupe-Karnes-
Lavaca-Medina-Wilson.

&&

Short-Term...Quigley
Long-Term...Brady
Aviation...KCW
Hazardous weather outlook, Aug 14, 8:29 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
929 PM CDT Mon Aug 14 2023

TXZ171>173-183>194-202>209-217>225-228-160230-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
929 PM CDT Mon Aug 14 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Increased fire danger will continue Monday evening with elevated
to near critical conditions expected. Drought cured fuels, hot
temperatures, low humidity, and locally breezy winds may combine
to produce fires that spread rapidly and exhibit high resistance
to control.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerously hot temperatures and heat index values are expected
each afternoon into early evening across South Central Texas
through next weekend. Excessive Heat Warnings and/or Heat
Advisories will be needed for at least portions of South Central
Texas each day. There remains a high risk for heat related
illnesses for those spending extended time outdoors and not taking
proper precautions.

Increased fire danger will continue with elevated to near critical
conditions expected each afternoon and evening through next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Edwards

When
August 15, 12:00 AM CST to August 31, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Drought Monitor
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

The hot, dry summer continued this month. Nearly all of South Central Texas had less than normal rainfall. Most of the area northeast of a line from Kerrville to Karnes City received less than 25% of normal, and for most of our counties the drought worsened. Frio and Edwards went into Severe (D2) drought. Atascosa, De Witt, Gonzales, Karnes, and Wilson went into Extreme (D3) drought from less than D2. Fayette and Lavaca went from less than D2 to Exceptional (D4) drought. Bexar, Caldwell, Guadalupe, Bastrop, and Lee went from D2 to D4. Real and Medina went from D2 to D3. Bandera, Blanco, Burnet Comal, Hays, Llano, Travis, and Williamson went from D3 to D4. Uvalde remained in D2. Gillespie, Kendall, and Kerr remained in D4. Area reservoirs continued to drop. Medina Lake dropped 1.2 feet and was 85.9 feet below normal conservation pool level. Lake Buchanan fell 3.9 feet to 26.1 feet below normal. Lake Travis was down 3.9 feet to 49.6 feet below normal. Canyon Lake dropped 2.1 feet to 16.9 feet below normal. The Edwards Aquifer actually rose 0.7 feet but was still 31.3 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg and Kerrville Stage 4, Llano and Georgetown Stage 3, San Antonio, Universal City, New Braunfels, and Austin Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Nueces, Frio, Medina, Guadalupe, and upper Colorado Rivers, and below normal (10%-24%) on the San Antonio and lower Colorado Rivers. All of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133728.